Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

July 29, 2017Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 29, 2017, 1:56 AM CDT for Stanton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 1:56 AM CDT (06:56 UTC)
Expired
Jul 29, 2017, 2:45 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS83 KDDC 290656
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
156 AM CDT SAT JUL 29 2017
 
KSZ061-074-084-290745-
Stanton KS-Hamilton KS-Morton KS-
156 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN
MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/...

At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles northwest of 
Johnson City to 8 miles north of Richfield. Movement was east at 30 
mph.

Wind gusts of 45 to 50 mph are possible. 
Very heavy rainfall and frequent lightning are expected. 

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204
TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:58 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 29, 12:58 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1258 AM CDT Sat Jul 29 2017

...Updated Aviation Section...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Jul 28 2017

Upper level high pressure was centered over the southern Plains
today. Water vapor loops show numerous disturbances rotating
around the high located over the Great Basin, New Mexico and east
Texas. A very moist airmass is in place over the central High
Plains this afternoon. Dewpoints are in the mid 60s to around 70
over the western half of the forecast area. Plenty of instability
in that area with mixed layer CAPE values around 2000-2500 j/kg.
Surface convergence in this area is lacking so in spite of an
expansive cumulus field, no convection is apparent. Short term
CAM's like the HRRR and RAP have been trending to keep any storms
out of southwest Kansas this evening with the better chances for
something rolling out of the Front Range later tonight. Have
reconfigured pops for tonight...backing off until later in the
night or closer to sunrise on Saturday and keeping pops confined
to the western sections of the cwa.

Models are showing different solutions on how long precipitation
will linger into the day on Saturday as well as the location and
coverage which is typical in this type of weakly forced
environment. Based on what little model consensus there is, and
collaboration with neighboring offices, have maintained some
chance pops on Saturday morning generally along and north of
Highway 156 with smaller chances farther south. Better chances for
thunderstorms are expected to develop out near the Colorado border
late Saturday afternoon and evening.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Jul 28 2017

The medium range models (GFS/ECMWF/GEM) have been a little more
consistent with the possibility of a heavy rain event developing
somewhere over northeast Colorado into northwest and west central
Kansas Saturday evening into Sunday. The models have been hinting
at this for the past few days with run to run and model to model
variability as to where the greatest heavy rain impacts will be.
It appears that the disturbance moving up through New Mexico will
rotate out into eastern Colorado by tomorrow afternoon and
evening, helping focus thunderstorms into a complex that will move
out into western Kansas Saturday night and Sunday. What model
consensus there is seems to put the axis of heaviest rain along
the Highway 96 corridor. After a conference call with WPC and
collaboration with neighbors to the north, have increased pops and
qpf values across that area into Sunday morning. Given the very
moist airmass and high precipitable water values, there will
likely be a heightened threat for flash flooding but will hold
off on any headlines for now.

The models continue to show a trend toward the upper level high
pressure area retrograding westward over the Great Basin through
the mid to latter part of the upcoming week. This will keep
temperatures at more seasonal, if not cooler, levels through the
week along with nearly daily chances for showers and thunderstorms
especially over western parts of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1256 AM CDT Sat Jul 29 2017

VFR conditions will prevail except locally MVFR conditions in
thunderstorms Saturday night.

A cluster of thunderstorms in eastern Colorado and northwest
Kansas early this morning will gradually move into western Kansas
while continuing to weaken. Widespread ceilings near 080 with
scattered showers can be expected to reach GCK by 10Z and HYS and
DDC by 12Z to 13Z. The showers will dissipate by 16Z, but widely
scattered thunderstorms can be expected after 20Z. More organized
thunderstorms will move from eastern Colorado into western Kansas
after 02Z.

An upper level ridge extending from western Texas to the Great
Basin will gradually retrograde to the western United States by
Monday while a mean upper level trough persists in the eastern
part of the country. Considerable mid and high level moisture will
continue to stream from the tropical eastern Pacific across the
southwestern United States into the Central Plains. At the
surface, an area of high pressure centered in Wisconsin will
propagate into Iowa by Sunday morning with ridging extending into
Kansas. Weak upper level troughs rippling over the western United
States ridge will move across the Central Plains and support
clusters of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  64  80 /  10  20  50  70
GCK  67  86  64  78 /  30  60  80  60
EHA  66  88  64  84 /  30  50  50  40
LBL  69  89  66  84 /  20  30  40  30
HYS  67  86  65  77 /  20  30  50  60
P28  68  90  67  82 /   0   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Ruthi
Hazardous weather outlook, Jul 28, 4:37 AM CDT, 21 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
437 AM CDT Fri Jul 28 2017

KSZ030-031-043>046-061>066-074>081-084>090-290945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
437 AM CDT Fri Jul 28 2017 /337 AM MDT Fri Jul 28 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Thunderstorms are expected to enter far west central and southwest
Kansas late tonight, after midnight. No severe weather is expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------
Numerous thunderstorms, with an excessive rainfall risk, is forecast
from late Saturday through Sunday. Some areas of west central and
southwest Kansas stand the chance at seeing well in excess of an inch
of rain, leading to some possible flooding concerns.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 29, 1:06 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
106 AM CDT SAT JUL 29 2017

KSZ061-074-290700-
Stanton KS-Hamilton KS-
106 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN STANTON
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 104 AM CDT/1204 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Coolidge
to 3 miles southeast of Walsh. Movement was east at 20 mph.

Locally heavy rain and frequent lightning is expected.
Wind gusts of 40 to 45 mph are possible.

Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge, The Saunders Elevator and
Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10204 3826 10156 3743 10174 3742 10204
TIME...MOT...LOC 0604Z 287DEG 33KT 3823 10202 3736 10223

TURNER
Special weather statement, Jul 29, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
156 AM CDT SAT JUL 29 2017

KSZ061-074-084-290745-
Stanton KS-Hamilton KS-Morton KS-
156 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN
MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/...

At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles northwest of
Johnson City to 8 miles north of Richfield. Movement was east at 30
mph.

Wind gusts of 45 to 50 mph are possible.
Very heavy rainfall and frequent lightning are expected.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204
TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:06 AM CDTSpecial Weather StatementDDCHamilton, Stanton54 min
Jul 29, 2:40 AM CDTSpecial Weather StatementDDCGrant, Kearny50 min
Jul 29, 3:52 AM CDTFlash Flood WatchDDCHamilton, Kearny, Morton, Stanton27 hr
Jul 29, 5:30 AM CDTAreal Flood AdvisoryDDCMorton, Stanton3 hr

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.